Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 250, NWS Dodge City, KS

September 7, 2009Clark County, Ford County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2009, 7:42 PM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2009, 7:42 PM CDT (00:42 UTC)
Expired
Sep 7, 2009, 8:45 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Ford County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:18 PM CDTHAIL 0.882 W Minneola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080042
SVRDDC
KSC025-057-119-080145-
/O.NEW.KDDC.SV.W.0250.090908T0042Z-090908T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT MON SEP 7 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINNEOLA. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  MINNEOLA...
  RURAL RESIDENCES OF NORTHEASTERN MEADE...NORTHWESTERN CLARK AND
  SOUTHERN FORD COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE 
DAMAGING HAIL. IN ADDITION TO WIND AND HAIL...THIS STORM IS 
PRODUCING VERY HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR FORD.

&&

LAT...LON 3766 10016 3767 9969 3734 9971 3734 10024
TIME...MOT...LOC 0041Z 276DEG 1KT 3747 10005

$$

WRIGHT
2 follow-up statements
000 
WWUS53 KDDC 080116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT MON SEP 7 2009

KSC025-057-119-080145-
/O.CON.KDDC.SV.W.0250.000000T0000Z-090908T0145Z/
FORD KS-MEADE KS-CLARK KS-
816 PM CDT MON SEP 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN CLARK...NORTHEASTERN MEADE AND SOUTHERN FORD
COUNTIES...

AT 814 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MINNEOLA. 
THIS STORM WAS NEARLY STATIONARY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3758 10018 3758 9972 3734 9971 3734 10024
TIME...MOT...LOC 0115Z 276DEG 1KT 3747 10004

$$

WRIGHT
000 
WWUS53 KDDC 080143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON SEP 7 2009

KSC025-057-119-080152-
/O.EXP.KDDC.SV.W.0250.000000T0000Z-090908T0145Z/
FORD KS-MEADE KS-CLARK KS-
843 PM CDT MON SEP 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...
NORTHEASTERN MEADE AND SOUTHWESTERN FORD COUNTIES EXPIRES AT 845 PM
CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN MEADE...NORTHWESTERN CLARK
AND SOUTHWESTERN FORD COUNTIES.

LAT...LON 3758 10018 3758 9972 3734 9971 3734 10024
TIME...MOT...LOC 0142Z 276DEG 1KT 3747 10003

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:41 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 7, 3:41 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT MON SEP 7 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS WERE DEVELOPING ALONG A WEAK FRONTAL BOUNDARY IN
CENTRAL KS TODAY. OTHER ISOLATED STORMS WERE DEVELOPING HERE AND
THERE ON NO APPARENT BOUNDARIES. THE ISOLATED STORMS IN THE WARM SECTOR
SHOULD WEAKEN WITH THE LOSS OF HEATING BUT CONVECTION ALONG THE FRONT
SHOULD LINGER INTO THE NIGHT.

AFTER SOME LINGERING MORNING SHOWERS, THUNDERSTORMS WILL PROBABLY
DEVELOP LATE IN THE AFTERNOON IN WESTERN KS ALONG THE LEE TROUGH. THIS
ACTIVITY COULD ALSO LINGER INTO TUESDAY NIGHT. WITH PLENTY OF SUN
MUCH OF THE DAY, TEMPERATURES OUGHT TO WARM TO NEAR 90 IN MOST PLACES,
WITH SOME 80S IN THE EAST.

A STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL
HELP PUSH A COLD FRONT INTO KANSAS LATE TUESDAY NIGHT AND WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE AS THIS FRONT MOVES THROUGH OUR COUNTY
WARNING AREA. WITH CLOUDS AND POSSIBLE PRECIP, TEMPERATURES MAY BE
A LITTLE COOLER WEDNESDAY.

DAYS 3-7...

COLD FRONT STILL PROGGED TO CROSS WRN KS FRIDAY NIGHT AS AN UPPER
LVL LOW DEVELOPS OVER THE NRN PLAINS. 00Z MODELS WERE IN GOOD
AGREEMENT WITH THIS UPPER LOW DEVELOPING AND THEY KEEPS THIS LOW
ALMOST STATIONARY THROUGH THE WEEKEND. OVER WRN KS LOW LVL
MOISTURE APPEARS TO BE SOMEWHAT LIMITED SAT AS MULTIPLE UPPER LVL
S/W TROFS ROTATE AROUND THIS UPPER LOW...HOWEVER MID LVL MOISTURE IS
PROGGED TO ACCOMPANY A FEW OF THESE WAVES ALONG WITH SOME MID LVL
INSTAB. AS A RESULT CAN NOT COMPLETELY RULE OUT SOME LIGHT PCPN
SOMETIME OVER THE WEEKEND PERIOD BUT AT THIS TIME WILL FOCUS POPS
LATE IN THE PERIOD SUNDAY NIGHT/MONDAY AS A SOME 85H MOISTURE
APPEARS TO BEGIN TO RETURN AHEAD OF ONE OF THESE UPPER LVL
DISTURANCE.

AS FOR TEMPERATURES OVER THE WEEKEND PERIOD...THE 00Z GFS WAS COOLER
THAN THE ECMWF BOTH SAT AND SUNDAY IN THE SFC-85H LVL WHILE ALOFT
BOTH AGREE WITH SOME DOWNSLOPE FLOW DEVELOPING OVER OUR WRN CWA.
CURRENT GRIDS SEEM TO BE A COMPROMISE BETWEEN THESE TWO SOLUTIONS
AND GIVEN THE CONTINUED UNCERTAINTY ON HOW MUCH WARMING WILL OCCUR
FROM THE DEVELOPING DOWNSLOPE FLOW HAVE OPTED TO STAY CLOSE TO
CURRENT FORECAST OVER THE WEEKEND PERIOD.

&&

AVIATION...

FOR THE 18Z TAFS...12Z NAM HAS A 5H S/W TROF SLOWLY MOVING EAST
ACROSS WRN KS LATE THIS AFTERNOON AND EARLY TONIGHT. WITH SOME MID
LVL MOISTURE AND LATE DAY INSTAB PRESENT THERE APPEARS TO BE A SLT
CHC FOR SOME SHRA/TSRA LATE TODAY OR EARLY TONIGHT...ESPECIALLY IN
OUR NE CWA. AT THIS TIME HOWEVER ANY PCPN THAT DOES DEVELOPS WILL
LOOKS TO BE WIDELY SCATTERED SO DID NOT INCLUDE MENTION OF PCPN IN
THE TAFS. GUSTY SOUTH WINDS THIS AFTERNOON ARE EXPECTED TO SUBSIDE
TO AROUND 10KTS AFTER SUNSET AS THE BACK MORE TO THE SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  85 /  20  20  20  30
GCK  65  90  60  84 /  20  30  30  30
EHA  65  90  62  86 /  10  20  30  30
LBL  65  90  63  86 /  20  20  30  30
HYS  64  88  64  83 /  40  20  30  30
P28  66  88  66  88 /  40  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Sep 7, 6:42 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT MON SEP 7 2009

KSZ030-031-043>046-061>066-074>081-084>090-082345-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
642 PM CDT MON SEP 7 2009 /542 PM MDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE LATE
AFTERNOON HOURS. THE STORMS SHOULD MAINLY BE LOCATED ALONG AND TO
THE NORTHEAST OF A DIGHTON TO DODGE CITY AND MEDICINE LODGE LINE.
A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE
MAIN THREAT. BRIEF HEAVY RAIN WILL ALSO OCCUR FROM THE STORMS. THE
THREAT FOR SEVERE WEATHER SHOULD DIMINISH AFTER SUNSET AS THE
STORMS WEAKEN AND DISSIPATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS WEDNESDAY
BRINGING WITH IT AN INCREASED CHANCE FOR MORE ORGANIZED
THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS MAY BE NEEDED EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Sep 7, 6:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 E PRATT               37.65N 98.59W
09/07/2009  E0.88 INCH       PRATT              KS   LAW ENFORCEMENT

&&

GERARD
Local storm report, Sep 7, 6:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             5 N MINNEOLA            37.52N 100.03W
09/07/2009  E1.00 INCH       FORD               KS   TRAINED SPOTTER

            MOST OF THE HAIL STONES ARE THE SIZE OF DIMES.

&&

MSCOTT
Local storm report, Sep 7, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     17 SSW DODGE CITY       37.53N 100.13W
09/07/2009  E60.00 MPH       FORD               KS   PUBLIC

            NICKEL SIZE HAIL WAS ALSO REPORTED.

0709 PM     HAIL             17 SSW DODGE CITY       37.53N 100.13W
09/07/2009  E0.88 INCH       FORD               KS   PUBLIC

            THUNDERSTORM WIND GUSTS WERE ESTIMATED AT 60 MPH.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:01 PM CDTSevere Thunderstorm WarningDDCFord44 min
Sep 7, 7:24 PM CDTAreal Flood WarningDDCFord3 hr
Sep 7, 8:19 PM CDTSevere Thunderstorm WarningDDCScott56 min
Sep 7, 9:27 PM CDTSpecial Weather StatementDDCLane, Scott63 min
Sep 7, 9:41 PM CDTAreal Flood WarningDDCBarber, Comanche, Kiowa, Pratt3 hr
Sep 8, 12:16 AM CDTFlash Flood WarningDDCBarber, Comanche, Kiowa, Pratt6 hr
Sep 8, 2:15 AM CDTAreal Flood WarningDDCLane, Scott15 hr
Sep 8, 10:02 AM CDTAreal Flood WarningDDCFinney, Ford, Gray, Hodgeman, Lane8 hr
Sep 8, 1:23 PM CDTAreal Flood WarningDDCClark, Ford, Meade10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.